Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 93, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 8, 2012, 3:54 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2012, 3:54 PM CDT (20:54 UTC)
- Expired
- Jul 8, 2012, 4:15 PM CDT
- In force
- 21 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Jefferson County, KS
The radar
The Pleasant Hill radar (KEAX), 78 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 4:20 PM CDT | TSTM WND GST 60 | Eudora, KS | 60 MPH WIND GUSTS AND NICKEL SIZED HAIL REPORTED BY LAW ENFORCEMENT |
| Jul 8, 4:20 PM CDT | HAIL 0.88 | Eudora, KS | 0.8-0.9 INCH DIAMETER HAIL STONES MAX CURRENTLY FALLING IN EUDORA...JUST SOUTH OF HIGHWAY 10. LOTS OF HAIL FALLING...ALMOST COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1229 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1386 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
956
WUUS53 KTOP 082054
SVRTOP
KSC045-087-082115-
/O.NEW.KTOP.SV.W.0093.120708T2054Z-120708T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT SUN JUL 8 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 415 PM CDT
* AT 350 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF LAWRENCE...AND MOVING SOUTH AT 5 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
* LOCATIONS IMPACTED INCLUDE...
NORTH LAWRENCE...EAST LAWRENCE...LAWRENCE AIRPORT...AND EUDORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3893 9512 3895 9524 3902 9528 3910 9525
3914 9518 3897 9518 3898 9516 3897 9513
3898 9511 3896 9509 3898 9509 3899 9507
3898 9505 3895 9505
TIME...MOT...LOC 2053Z 358DEG 6KT 3904 9520
HAIL...<.75IN
WIND...60 MPH
$$
BARJENBRUCH1 follow-up statement
881
WWUS53 KTOP 082106
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
406 PM CDT SUN JUL 8 2012
KSC045-087-082115-
/O.CON.KTOP.SV.W.0093.000000T0000Z-120708T2115Z/
JEFFERSON KS-DOUGLAS KS-
406 PM CDT SUN JUL 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DOUGLAS AND SOUTHEASTERN JEFFERSON COUNTIES UNTIL 415 PM CDT...
AT 403 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF LAWRENCE...AND MOVING SOUTH AT 5 MPH. A SECOND SEVERE
THUNDERSTORM WAS LOCATED 5 MILES NORTH OF EUDORA...MOVING SOUTH AT
10 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
LOCATIONS IMPACTED INCLUDE...
NORTHERN LAWRENCE...EASTERN LAWRENCE...AND EUDORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3893 9512 3895 9524 3902 9528 3910 9525
3914 9518 3897 9518 3898 9516 3897 9513
3898 9511 3896 9509 3898 9509 3899 9507
3898 9505 3895 9505
TIME...MOT...LOC 2104Z 358DEG 6KT 3902 9520
HAIL...<.75IN
WIND...60 MPH
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:44 PM CDT, 10 minutes earlier.
Area forecast discussion, Jul 8, 3:44 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT SUN JUL 8 2012 .DISCUSSION... NUMEROUS OUTFLOW BOUNDARIES PERSIST ACROSS THE COUNTY WARNING AREA AT MID AFTERNOON. CONVECTION ALONG AND SOUTH OF THE I 70 IN ASSOCIATION WITH OUTFLOW BOUNDARIES SHOULD REMAIN SCATTERED INTO THE EVENING. A MORE CONCENTRATED AREA OF CONVECTION ALONG THE NEBRASKA BORDER IN A HIGHER THETA-E ADVECTION/DEEPER MOISTURE ENVIRONMENT WILL SHIFT SOUTHEAST OF THAT AREA BY EVENING AND MAY AFFECT THE FAR EASTERN CWA THIS EVENING. WILL GO WITH A PRE FIRST PERIOD IN THE FORECAST TO ACCOUNT FOR THIS SCENARIO. MORE CONVECTION MAY ALSO DEVELOP TO THE WEST OF THE CWA THIS EVENING WITH REMNANT MCV AND VORT MAX IN NORTHEAST CO AS THEY PROGRESS SOUTHEAST TONIGHT. THIS CONVECTION MAY THEN AFFECT MUCH OF THE CWA OVERNIGHT...THEN THE SOUTHWEST HALF OF THE CWA THROUGH MIDDAY MONDAY AS IT MOVES SOUTHEAST. PRECIP CHANCES WILL END OVER THE FAR SOUTHWEST CWA BY MID AFTERNOON WITH HIGHS IN THE UPPER 80S AND LOWER DEWPOINTS GRADUALLY OVERSPREADING THE CWA FROM NORTHEAST TO SOUTHWEST. 63 MONDAY NIGHT MOISTURE AND PRECIPITATION WILL BE SOUTH OF THE CWA AS DRIER NORTHEAST SURFACE FLOW OCCURS. FOR MUCH OF THE UP COMING WEEK THE CENTRAL PLAINS WILL BE IN A NORTHWEST FLOW PATTERN ALOFT WITH THE UPPER RIDGE WEST OVER THE FOUR CORNERS. A NORTHEAST TO EAST SURFACE FLOW WILL BE NOTED THROUGH WEDNESDAY NIGHT BEFORE WINDS BECOME SOUTHEAST. WITH THE ABOVE PATTERN EXPECT A DRY WEEK WITH TEMPERATURES NEAR NORMAL FOR JULY. 53 && .AVIATION... COMPLICATED FORECAST PERIOD FOR THE NEXT 6-12 HOURS AT TERMINALS. OVERALL VFR CONDS PREVAIL WITH PERIODS OF MVFR CONDS. WIDELY SCT STORMS ARE EXPECTED THROUGH 03Z. WITH THE EXCEPTION OF TEMPO GROUPS INSERTED AT KTOP/KMHK FOR ONGOING CONVECTION...VCTS WAS USED BASED ON THE LACK OF STRONG UPPER FORCING...WIDESPREAD INSTABILITY COMBINED WITH INTERSECTING SFC BOUNDARIES CREATING MUCH UNCERTAINTY AS TO WHERE/WHEN CONVECTION EVOLVES. PREDOMINANT NORTH WINDS AROUND 10 KTS MAY BECOME ERRATIC AS OUTFLOW BOUNDARIES PASS OVERHEAD. AMENDMENTS MAY BE NEEDED THROUGH FORECAST PERIOD AS CONVECTION FORMS. BOWEN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 8, 3:43 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 343 PM CDT SUN JUL 8 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-092045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 343 PM CDT SUN JUL 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON EVENING MAINLY ALONG AND EAST OF A MARYSVILLE TO EMPORIA LINE. ALTHOUGH LOCALIZED VERY HEAVY RAINFALL AMOUNTS ARE POSSIBLE WITH SOME OF THESE SLOW MOVING STORMS...LOCALLY STRONG WIND GUSTS MAY ALSO BE POSSIBLE WITH THE STRONGEST STORMS. ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS NORTH CENTRAL KANSAS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORM CHANCES WILL CONTINUE INTO MONDAY ACROSS PORTIONS OF NORTH CENTRAL AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 8, 1:51 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
151 PM CDT SUN JUL 8 2012
KSZ038-055-081915-
OSAGE-WABAUNSEE-
151 PM CDT SUN JUL 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE AND
SOUTHEASTERN WABAUNSEE COUNTIES...
THROUGH 215 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHWEST AT 10 MPH ACROSS PORTIONS OF NORTHWESTERN OSAGE AND
SOUTHEASTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY
SIZE HAIL...STRONG WINDS AROUND 50 MPH...TORRENTIAL RAINFALL AND
FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
HARVEYVILLE AND BURLINGAME. MOTORISTS ALONG THE KANSAS TURNPIKE
BETWEEN MILE MARKERS 155 AND 165 COULD ALSO BE AFFECTED.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3865 9580 3869 9595 3874 9595 3874 9605
3887 9593 3886 9569
TIME...MOT...LOC 1851Z 026DEG 9KT 3884 9584Special weather statement, Jul 8, 2:41 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 241 PM CDT SUN JUL 8 2012 KSZ012-082015- BROWN- 241 PM CDT SUN JUL 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROWN COUNTY... THROUGH 315 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 5 MPH ACROSS PORTIONS OF NORTHEASTERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ROBINSON...RESERVE AND HIAWATHA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3978 9533 3987 9562 4000 9562 4000 9534 TIME...MOT...LOC 1940Z 268DEG 6KT 3993 9551
Special weather statement, Jul 8, 3:33 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SUN JUL 8 2012
KSZ026-040-082045-
DOUGLAS-JEFFERSON-
333 PM CDT SUN JUL 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND NORTH
CENTRAL DOUGLAS COUNTIES...
THROUGH 345 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTH AT 5 MPH
ACROSS PORTIONS OF SOUTHEASTERN JEFFERSON AND NORTH CENTRAL DOUGLAS
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE NORTH LAWRENCE.
&&
LAT...LON 3897 9524 3900 9529 3905 9531 3914 9530
3917 9523 3910 9518 3905 9518 3901 9518
TIME...MOT...LOC 2033Z 353DEG 4KT 3908 9524
$$ BARJENBRUCHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:02 PM CDT | Special Weather Statement | TOP | Anderson | 28 min |
| Jul 7, 8:39 PM CDT | Special Weather Statement | TOP | Lyon | 21 min |
| Jul 7, 10:57 PM CDT | Special Weather Statement | TOP | Morris | 33 min |
| Jul 7, 11:35 PM CDT | Special Weather Statement | TOP | Clay | 25 min |
| Jul 7, 11:39 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 36 min |
| Jul 8, 1:51 PM CDT | Special Weather Statement | TOP | Osage | 24 min |
| Jul 8, 2:41 PM CDT | Special Weather Statement | TOP | Brown | 34 min |
| Jul 8, 3:33 PM CDT | Special Weather Statement | TOP | Douglas | 12 min |
| Jul 8, 4:12 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 33 min |
| Jul 8, 4:41 PM CDT | Special Weather Statement | TOP | Douglas | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.